Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Liver Transpl. 2008 Jan;14(1):81-7.

Tacrolimus and cyclosporin doses and blood levels in hepatitis C and alcoholic liver disease patients after liver transplantation.

Author information

  • 1Liver Research Group, Institute of Biomedical Research, Birmingham, United Kingdom.

Abstract

Hepatitis C virus (HCV)-induced cirrhosis is the most common indication for liver transplantation (LT). However, graft reinfection is nearly universal. The choice of immunosuppression, including the calcineurin inhibitor (CNI), may have some effect on severity of recurrence and graft survival. In addition, HCV recurrence may have some impact on metabolism of immunosuppressive drugs. In this retrospective study, we examined the dose and blood levels of tacrolimus (TAC) and cyclosporin A (CYA) in HCV patients consecutively undergoing transplantation (TAC, n = 44; CYA, n = 60) and surviving 12 months post-LT. In addition, we examined the CNI dose and blood levels in an age- and gender-matched comparison group of patients who were transplanted for alcoholic liver disease (ALD) (TAC, n = 44; CYA, n = 47). During the 12-month period of observation, TAC levels were significantly higher for HCV than for ALD patients (P = 0.002). The dose of TAC decreased over time for both HCV and ALD patients (P < 0.001), but the reduction was greater for HCV patients (P = 0.03). CYA dose decreased over time for both groups (P < 0.001) but a greater reduction was observed for the HCV group (P = 0.007). For both HCV and ALD patients, CYA levels decreased over time (P < 0.001) but there was no significant difference between HCV and ALD patients. Thus, to maintain comparable blood levels, a greater reduction of dose was required for HCV than for ALD patients. In conclusion, our observations demonstrate a likely effect of HCV infection on CNI metabolism, an effect that is not clearly due to graft damage. Physicians need to be alert to this interaction and to the need to respond quickly to changes in CNI levels that may be associated with HCV infection and with HCV clearance during antiviral therapy.

(c) 2007 AASLD.

PMID:
18161844
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for John Wiley & Sons, Inc.
    Loading ...
    Write to the Help Desk